Reversible hypogonadism and azoospermia as a result of anabolic-androgenic steroid use in a bodybuilder with personality disorder. A case report / N.P. Boyadjiev, K.N. Georgieva, R.I. Massaldjieva, S.I. Gueorguiev
- Journal of sports medicine and physical fitness 40 (2000) 3 (September); p. 271-274
- PMID: 11125771
We report a case of reversible hypogonadism and azoospermia resulting from anabolic-androgenic steroid abuse in a body-builder with primary personality disorder. A keen body builder, a 20-year-old man, developed acute aggressive and destructive behavior after 10-month use of Bionabol (mean total dose of 1,120 mg per month), and Retabolil (mean total dose of 150 mg per month). He was found to meet the Diagnostic and Statistical Manual of Mental Disorders-IV ed. (DSM-IV) criteria for Borderline personality disorder. On admission to the hospital the clinical profile of the patient showed extremely low levels of serum testosterone. Values increased to normal levels 10 months after withdrawal of steroids. The semen was azoospermic at the beginning of the study period, oligospermic five months later, and reached 20 x 10(6) sperm per mL ten months after the steroid discontinuation. Anabolic steroids can greatly affect the male pituitary-gonadal axis. A hypogonadal state, characterized by decreased serum testosterone and impaired spermatogenesis, was induced in the patient. This condition was reversible after the steroid withdrawal, but the process took more than ten months. His personal imbalance could be considered a personality trait rather than a result of the anabolic-androgenic steroid use. There were probably dispositional personality characteristics that contributed to anabolic steroid abuse in our patient. The hypogonadal changes which occurred after his long-term steroid abuse were for the most part reversible.